Tecfidera and Lymphopenia

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Tecfidera and Lymphopenia

Postby MrsNotes » Wed Jul 06, 2016 2:20 pm

Hello everyone,

I've had rather stable MS since being diagnosed 14 years ago (initial severe exacerbation followed by a few minor relapses after the births of my two kids). Previous drugs were Rebif, Betaseron and Copaxone. The interferons destroyed my thyroid and the Copaxone went well for 3 years before giving me several episodes of the dreaded pseudo-heart attack syndrome.

I went on Tecfidera shortly after it was approved in 2013 and it has been a dream for me. Very little stomach trouble (surprising, since I have a history of colon cancer and IBS), manageable flushing, and stable MRIs with no relapses.

Unfortunately, WBC started dropping several months after starting meds and lymphocytes have now been between 600-800 for 2 years. Today's number was 620. Dr thinks it may be time to switch because of risk of PML. I was never tested for the JC virus until today and am awaiting the results. He mentioned Gilenya, Aubagio and Tysabri as possibilities. If I'm JC+, I imagine he won't want to consider Tysabri.

I have several questions: Do the other oral drugs carry the same risk of lymphopenia that Tecfidera does? Would you continue Tecfidera with the grade 2 lymphopenia I have? Would the JC virus result affect your decision about Tecfidera? How are other neurologists weighing these risks?

I welcome any insight or experiences you can offer! Thank you!

-MrsNotes
MrsNotes
Newbie
 
Posts: 2
Joined: Wed Jul 06, 2016 2:00 pm

Advertisement

Re: Tecfidera and Lymphopenia

Postby lyndacarol » Wed Jul 06, 2016 5:43 pm

MrsNotes wrote:I've had rather stable MS since being diagnosed 14 years ago (initial severe exacerbation followed by a few minor relapses after the births of my two kids). Previous drugs were Rebif, Betaseron and Copaxone. The interferons destroyed my thyroid and the Copaxone went well for 3 years before giving me several episodes of the dreaded pseudo-heart attack syndrome.

I went on Tecfidera shortly after it was approved in 2013 and it has been a dream for me. Very little stomach trouble (surprising, since I have a history of colon cancer and IBS), manageable flushing, and stable MRIs with no relapses.

Unfortunately, WBC started dropping several months after starting meds and lymphocytes have now been between 600-800 for 2 years. Today's number was 620. Dr thinks it may be time to switch because of risk of PML. I was never tested for the JC virus until today and am awaiting the results. He mentioned Gilenya, Aubagio and Tysabri as possibilities. If I'm JC+, I imagine he won't want to consider Tysabri.

I have several questions: Do the other oral drugs carry the same risk of lymphopenia that Tecfidera does? Would you continue Tecfidera with the grade 2 lymphopenia I have? Would the JC virus result affect your decision about Tecfidera? How are other neurologists weighing these risks?

I welcome any insight or experiences you can offer! Thank you!

-MrsNotes
Welcome to ThisIsMS, MrsNotes.

I do not have answers for your questions – I have never used Tecfidera (or Gilenya, Aubagio, or Tysabri, for that matter). Like you, I have used Betaseron, Avonex, and Copaxone, although I have discontinued all FDA-approved MS medications many years ago.

Since I believe that not all the symptoms a person has necessarily result from one same cause (i.e., MS), I wonder if you have ever been tested for celiac disease, vitamin D deficiency, or vitamin B12 deficiency. Many of your symptoms are consistent with these other non-MS conditions.
Last edited by lyndacarol on Sat Jul 23, 2016 7:56 am, edited 1 time in total.
User avatar
lyndacarol
Family Elder
 
Posts: 3152
Joined: Thu Dec 22, 2005 4:00 pm

Re: Tecfidera and Lymphopenia

Postby NHE » Wed Jul 06, 2016 7:13 pm

MrsNotes wrote:Unfortunately, WBC started dropping several months after starting meds and lymphocytes have now been between 600-800 for 2 years. Today's number was 620. Dr thinks it may be time to switch because of risk of PML. I was never tested for the JC virus until today and am awaiting the results. He mentioned Gilenya, Aubagio and Tysabri as possibilities. If I'm JC+, I imagine he won't want to consider Tysabri.

I have several questions: Do the other oral drugs carry the same risk of lymphopenia that Tecfidera does? Would you continue Tecfidera with the grade 2 lymphopenia I have? Would the JC virus result affect your decision about Tecfidera? How are other neurologists weighing these risks?


See the following sites for Aubagio and Gilenya. Both drugs cause low white cell counts and Gilenya has a warning about PML.

Aubagio
https://www.aubagio.com/#isi
http://products.sanofi.us/aubagio/aubagio.pdf

Gilenya
http://www.gilenya.com/index.jsp
https://www.pharma.us.novartis.com/site ... ilenya.pdf
User avatar
NHE
Volunteer Moderator
 
Posts: 4082
Joined: Sat Nov 20, 2004 4:00 pm

Re: Tecfidera and Lymphopenia

Postby MrsNotes » Wed Jul 06, 2016 7:17 pm

lyndacarol wrote:
MrsNotes wrote:I've had rather stable MS since being diagnosed 14 years ago (initial severe exacerbation followed by a few minor relapses after the births of my two kids). Previous drugs were Rebif, Betaseron and Copaxone. The interferons destroyed my thyroid and the Copaxone went well for 3 years before giving me several episodes of the dreaded pseudo-heart attack syndrome.

I went on Tecfidera shortly after it was approved in 2013 and it has been a dream for me. Very little stomach trouble (surprising, since I have a history of colon cancer and IBS), manageable flushing, and stable MRIs with no relapses.

Unfortunately, WBC started dropping several months after starting meds and lymphocytes have now been between 600-800 for 2 years. Today's number was 620. Dr thinks it may be time to switch because of risk of PML. I was never tested for the JC virus until today and am awaiting the results. He mentioned Gilenya, Aubagio and Tysabri as possibilities. If I'm JC+, I imagine he won't want to consider Tysabri.

I have several questions: Do the other oral drugs carry the same risk of lymphopenia that Tecfidera does? Would you continue Tecfidera with the grade 2 lymphopenia I have? Would the JC virus result affect your decision about Tecfidera? How are other neurologists weighing these risks?

I welcome any insight or experiences you can offer! Thank you!

-MrsNotes
Welcome to ThisIsMS, MrsNotes.

I do not have answers for your questions – I have never used Tecfidera (or Gilenya, Aubagio, or Tysabri, for that matter). Like you, I have used Betaseron, Avonex, and Copaxone, although I have discontinued all FDA-approved MS medications many years ago.

Since I believe that not all the symptoms a person has necessarily result from one same cause (i.e., MS), I wonder if you have ever been tested for celiac disease, vitamin D deficiency, or vitamin B12 deficient. Many of your symptoms are consistent with these other non-MS conditions.


Thank you for writing, Lynda. I agree that not all symptoms are necessarily MS-related. I have been tested for Vitamin D deficiency and take 5,000 IU of Vitamin D3 a day, and also take a B12 supplement, both of these putting me into levels that are well above the healthy reference range. I absolutely believe in a holistic approach to treating my MS and other disorders, but I have accepted that being on a medicine for MS is better than not for me, as my flare-ups (optic neuritis, foot drop) have occurred when I have been off disease-modifying therapy. However, with a relatively benign overall course of MS over 14 year, the risk of PML is not something I'm willing to take. So wondering what experiences others have with lymphopenia and MS meds.

Thanks so much for your thoughts!
MrsNotes
Newbie
 
Posts: 2
Joined: Wed Jul 06, 2016 2:00 pm

Re: Tecfidera and Lymphopenia

Postby ccbower88 » Thu Jul 07, 2016 5:27 am

I was on tecfidera for 9 months but had some tummy trouble and my ms was still unstable. I switched to tysabri and have had no troubles on it (literally no side effects at all so far and ive had 3 infusions). I am jc- so that helped me in my decision to start it. I personally thought the side effects with ty looked far less scary than with gilenya or aubagio. I would go to the sites for all 3 meds and check things out yourself and see how you feel about each med option you were given. Hope you find one that will work for you.
ccbower88
Newbie
 
Posts: 8
Joined: Fri Dec 05, 2014 5:41 pm


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service